Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 61, NWS La Crosse, WI

July 27, 2016Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 27, 2016, 4:38 PM CDT for Clark County, Wisconsin. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 4:38 PM CDT (21:38 UTC)
Expired
Jul 27, 2016, 5:10 PM CDT
In force
32 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Clark County, WI

The radar

The La Crosse radar (KARX), 130 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 4:40 PM CDTTSTM WND DMG3 Ne Loyal, WITREES BLOWN DOWN ON ROCK CREEK RD .
Jul 27, 4:43 PM CDTTSTM WND GST 503 Sw Riplinger, WISMALL TREE BRANCHES DOWN. PEA SIZE HAIL ALSO REPORTED. TIME ESTIMATED. .
Jul 27, 4:52 PM CDTHAIL 0.751 Nne Riplinger, WI.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-76 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

351 
WUUS53 KARX 272138
SVRARX
WIC019-272230-
/O.NEW.KARX.SV.W.0061.160727T2138Z-160727T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
438 PM CDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLARK COUNTY IN CENTRAL WISCONSIN...

* UNTIL 530 PM CDT

* AT 438 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF COLBY...OR 20 MILES SOUTH OF MEDFORD...MOVING NORTH AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  OWEN AROUND 455 PM CDT. 
  ABBOTSFORD AROUND 500 PM CDT. 
  DORCHESTER AND DORCHESTER AROUND 505 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE COLBY...
UNITY...CURTISS...ATWOOD AND RIPLINGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4472 9032 4480 9059 4503 9057 4503 9032
TIME...MOT...LOC 2138Z 191DEG 22KT 4485 9043 

HAIL...1.00IN
WIND...<50MPH
 
$$

WETENKAMP
2 follow-up statements
110 
WWUS53 KARX 272151
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
451 PM CDT WED JUL 27 2016

WIC019-272230-
/O.CON.KARX.SV.W.0061.000000T0000Z-160727T2230Z/
CLARK WI-
451 PM CDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN CLARK COUNTY...

AT 451 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLBY...OR 19
MILES SOUTH OF MEDFORD...MOVING NORTHEAST AT 15 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  ABBOTSFORD AROUND 520 PM CDT. 
  DORCHESTER AND DORCHESTER AROUND 530 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE COLBY...
UNITY...CURTISS...ATWOOD AND RIPLINGER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4472 9032 4480 9059 4503 9057 4503 9032
TIME...MOT...LOC 2151Z 207DEG 14KT 4486 9039 

HAIL...1.00IN
WIND...<50MPH
 
$$

WETENKAMP
551 
WWUS53 KARX 272210
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT WED JUL 27 2016

WIC019-272220-
/O.CAN.KARX.SV.W.0061.000000T0000Z-160727T2230Z/
CLARK WI-
510 PM CDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4472 9032 4480 9059 4503 9057 4503 9032
TIME...MOT...LOC 2209Z 191DEG 22KT 4498 9036 

$$

WETENKAMP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:43 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 27, 3:43 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
343 PM CDT WED JUL 27 2016

.SHORT TERM...(This evening through Thursday)
Issued at 343 PM CDT Wed Jul 27 2016

Main forecast concerns in the short-term:

1)Thunderstorms through early this evening with the potential for an
isolated severe storm and a possible low end NST (non-supercell
tornado) threat along with marginal severe hail.

2)How long will the showers and isolated thunderstorms hold on in
the inverted trough feature on Thursday.

First off, the deep layer shear and CAPE is just enough late this
afternoon into early this evening to support brief strong to
severe storms. The CAPE will diminish with the loss of daytime
heating late this afternoon into this evening and we should see a
diminish in thunderstorms, at least weakening of any stronger
storms. We are keeping a close watch on a warm front/old outflow
boundary in place along near the Interstate 94 corridor late this
afternoon. A few storms have been developing along it but they
have not stayed with the boundary so the potential for an NST has
been low. Further to the west a cold front is pushing east
towards southeast Minnesota and northeast Iowa. We are watching
the front closely as storms are developing along it. It is
interesting that we have seen a few brief supercell structures
over northwest Wisconsin into the Twin Cities area this afternoon.
Just enough CAPE and Shear to support this. A shortwave trough/MCV
(mesoscale convective vortex) slides into the area tonight and
will keep scattered showers and thunderstorms going. Then as the
trough edges southeast late tonight into Thursday morning an
inverted surface trough lingers across the area and and we will
see continued scattered showers and isolated thunderstorms along
it, but shear is even weaker on Thursday so not anticipating any
severe storms. Showers and storms will gradually taper off
Thursday afternoon into Thursday evening as high pressure builds
in from the north. Will have to keep a close eye on any fog
potential as skies clear under the high Thursday night across
portions of central into northern Wisconsin.

.LONG TERM...(Thursday night through Wednesday)
Issued at 343 PM CDT Wed Jul 27 2016

Surface high pressure will be the dominant weather feature going
into the weekend. Forecast models are trying to generate some low
precipitation chances at times Friday afternoon and again
Saturday afternoon, mainly across southwest Wisconsin but this
appears overdone. Will maintain a model consensus blend, producing
low rain chances, but this period mostly likely will be dry. Plan
on highs cooling down for Thursday through Saturday with highs
mainly in the 70s. Warmer temperatures return next week along with
chances for showers and thunderstorms as we look to bring more
unstable air back into the region as a series of shortwaves move
through.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)
Issued at 1229 PM CDT Wed Jul 27 2016

Low pressure, a couple of fronts and a couple of disturbances aloft
will move toward and across the area this afternoon into Thu
morning.  As these features approach, sct SHRA/TSRA expected to move
into the TAF sites late this afternoon into much of this evening.
Finer details of timing/coverage of TSRA thru this evening remain
unclear, and left thunder mention as VCTS at both KRST/KLSE for now.
By later tonight and for Thu morning, deeper layered convergence
sets up over the fcst area as a sfc-700mb low/trough drifts slowly
across MN/WI. this convergence/lift and a rather moist airmass looks
to result in numerous SHRA and BR, along with MVFR cigs/vsbys,
around the TAF sites for most of the second half of this TAF period.
Some IFR cigs/vsbys in BR/SHRA likely a couple hours either side of
sunrise Thu and added a tempo period for this in the 09-13z time-
frame. Conditions to slowly improve Thu afternoon as the low/trough
move east of the area and cooler/drier high pressure starts to build
in.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION.....RRS
Hazardous weather outlook, Jul 27, 12:13 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 PM CDT WED JUL 27 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
1213 PM CDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED. A FEW STORMS COULD BE STRONG
TO SEVERE WITH LARGE HAIL AND GUSTY WINDS. THE HIGHER CHANCES FOR
SEVERE WEATHER WILL MAINLY BE THIS AFTERNOON INTO EARLY THIS
EVENING AND MAINLY NORTH OF INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ON AND OFF SMALL STORM CHANCES THROUGH THE PERIOD.
AT THIS TIME...THE THREAT FOR ORGANIZED SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP

In the hours before

Special weather statement, Jul 27, 3:33 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
333 PM CDT WED JUL 27 2016

WIZ029-034-042>044-272200-
CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
INCLUDING THE CITIES OF...NEILLSVILLE...BLACK RIVER FALLS...
SPARTA...TOMAH...MAUSTON...FRIENDSHIP
333 PM CDT WED JUL 27 2016

...A FEW SLOW MOVING THUNDERSTORMS OVER THE AREA THIS AFTERNOON...

SCATTERED THUNDERSTORMS CONTINUED TO DEVELOP OVER PARTS OF CENTRAL
WISCONSIN THIS AFTERNOON...MAINLY FROM JUST SOUTHEAST OF NEILLSVILLE
TO JUST NORTH OF WISCONSIN DELLS. THESE STORMS WERE MOVING NORTHEAST
AROUND 15 MPH. LOCALLY HEAVY RAINS...LIGHTNING...SMALL HAIL AND
GUSTY WINDS CAN BE EXPECTED WITH ANY STRONGER STORMS. IF ONE OF
THESE STORMS APPROACHES YOUR AREA...MOVE INDOORS UNTIL IT PASSES.

RRS
Special weather statement, Jul 27, 4:18 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
418 PM CDT WED JUL 27 2016

WIZ029-272145-
CLARK-
418 PM CDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLARK COUNTY...

AT 417 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LOYAL...OR 12
MILES NORTHEAST OF NEILLSVILLE...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  COLBY...ABBOTSFORD...ABBOTSFORD AND DORCHESTER AROUND 445 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE
COLBY...UNITY...CURTISS... ATWOOD AND RIPLINGER.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4500 9031 4470 9032 4461 9040 4470 9062
      4503 9045 4503 9042
TIME...MOT...LOC 2117Z 207DEG 16KT 4472 9047

WETENKAMP

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:18 PM CDTSpecial Weather StatementARXClark27 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.